Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

April 23, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 23, 2006, 9:58 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2006, 9:58 PM MDT (03:58 UTC)
Expired
Apr 23, 2006, 10:28 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 240359
SVRCYS
WYC021-240430-
/O.NEW.KCYS.SV.W.0001.060424T0358Z-060424T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
958 PM MDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 1030 PM MDT

* AT 948 PM MDT...THE PUBLIC REPORTED NICKLE SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF HORSE CREEK...OR ABOUT 18
  MILES NORTHWEST OF CHEYENNE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF HORSE CREEK BY 1010 PM MDT...
  9 MILES WEST OF WHITAKER BY 1030 PM MDT...

LAT...LON 4126 10528 4129 10470 4166 10468 4164 10526

$$

JR
2 follow-up statements
000 
WWUS55 KCYS 240414
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 PM MDT SUN APR 23 2006

WYC021-240430-
/O.CON.KCYS.SV.W.0001.000000T0000Z-060424T0430Z/
LARAMIE WY-
1013 PM MDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM MDT FOR
NORTHWESTERN LARAMIE COUNTY...

AT 1006 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED ON RADAR.  
THIS STORM WAS LOCATED NEAR HORSE CREEK...OR ABOUT 23 MILES 
NORTHWEST OF CHEYENNE...MOVING NORTH NORTHEAST AT 20 MPH.

LAT...LON 4126 10528 4129 10470 4166 10468 4164 10526

$$

JR
000 
WWUS55 KCYS 240428
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MDT SUN APR 23 2006

WYC021-240437-
/O.CAN.KCYS.SV.W.0001.000000T0000Z-060424T0430Z/
LARAMIE WY-
1027 PM MDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LARAMIE COUNTY IS
CANCELLED...

AT 1027 PM MDT...DOPPLER RADAR INDICATED THAT THE STORM THAT 
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.

LAT...LON 4126 10528 4129 10470 4166 10468 4164 10526

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:30 PM MDT, 28 minutes earlier.

Area forecast discussion, Apr 23, 9:30 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
930 PM MDT SUN APR 23 2006

.DISCUSSION...HAVE ADDED DAWES COUNTY NEBRASKA TO THE WINTER WEATHER
ADVISORY.  THE ADVISORY MAY NEED TO CONTINUE LONGER THAN 00Z
TUESDAY BUT WILL LET MID SHIFT DECIDE.  IN A RECENT FORECAST UPDATE
HAVE CONFINED MOST THUNDERSTORMS TO CHEYENNE COUNTY DUE TO THE
CURRENT SEVERE STORMS TO THEIR SOUTH.  HAVE ALSO ADDED SMALL HAIL
WITH THE STORMS IN THAT AREA UNTILK 06Z.  HAVE INCREASED SNOW
AMOUNTS A BIT OVER THE CWA...ESPECIALLY IN DAWES COUNTY FOR LATER
TONIGHT AND MONDAY.

PREVIOUS FORECAST DISCUSSION (ISSUED AT 734 PM MDT SUN APR 23 2006)

DISCUSSION...SHOWERS AND SOME THUNDERSTORMS WERE DEVELOPING AND
SPREADING INTO SOUTHERN WYOMING EARLY THIS EVENING AHEAD OF A
SHORTWAVE TROUGH LIFTING OUR WAY FROM THE FOUR CORNERS REGION.  WITH
THE MOISTENING OF THE AIRMASS OVER THE CWA AT THE BOUNDARY LAYER AND
ALOFT...THE PRECIPITATION SHOULD BECOME STRATIFORM LATE TONIGHT AND
MORE WIDESPREAD.  IN THE MEANTIME...ISOLATED THUNDERSTORMS WILL BE
OVER AT LEAST THE SOUTHERN PART OF THE PANHANDLE THIS EVENING.
TEMPERATURES AT THE SURFACE CONTINUE TO SLOWLY COOL AND SO THE
PRECIPITATION TYPE WILL CHANGE OVER TO SNOW AS THE NIGHT GOES ON.
WILL CONTINUE WITH THE CURRENT SNOW AMOUNTS THROUGH MONDAY OVER THE
CWA.  AMOUNTS ARE STILL IN QUESTION AND MADE DIFFICULT BY THE WARM
GROUND AND INITIAL WARM LAYER ABOVE THE COLD BOUNDARY LAYER AIR.
THE LATEST HPC ESTIMATES HAD UP TO 16 INCHES NEAR KLSK THROUGH 00Z
TUESDAY.  VERY GOOD LIFT...FAVORABLE TEMPERATURE PROFILE AND ABUNDANT
MOISTURE WILL BE OVER MUCH OF THE CWA MONDAY.  WILL WAIT UNTIL THE
00Z MODEL RUNS BEFORE MAKING ANY ADJUSTMENTS TO THE SNOW AMOUNTS.

&&

.PREVIOUS FORECAST DISCUSSION (ISSUED AT 210 PM MDT SUN APR 23
2006)

SHORT TERM...FOR TONIGHT THROUGH TUESDAY...WEATHER ELEMENTS COMING
TOGETHER FOR A LATE WINTER STORM TONIGHT AND TOMORROW. GUIDANCE
TEMPS HAVE BEEN COMING IN LOWER AND LOWER EACH RUN...WHILE QPF HAS
BEEN RISING. GFS SEEMS TO HAVE A BETTER HANDLE ON THE CURRENT
POSITION OF THE SOUTHERN NEVADA UPPER LOW...AND IT IS PERFORMING
BETTER REGARDING THE CURRENT PRECIP IN AND NEAR THE FRONT RANGE.
LATEST IR IMAGE SHOWS THE BEGINNINGS OF A SOON-TO-BE STRONG SFC LOW
OVER EASTERN COLORADO WHICH WILL SPIN MOISTURE TOWARDS SE WY AND WRN
NEB. GFS DEVELOPS WIDESPREAD PRECIP BY 00Z AND MANY WY LOCATIONS
WILL BE AT OR BELOW FREEZING BY THEN. MODEL SNOW TOTALS AND
COORDINATION WITH NCEP SUGGEST 2 TO 4 INCHES IN THE WY PLAINS AND 6
OR SO IN THE LARAMIE RANGE. THE WESTERN NEB PANHANDLE WILL TAKE
LONGER TO COOL DOWN SO A CHANGEOVER DOES NOT APPEAR LIKELY UNTIL
MIDDAY TUESDAY. HAVE ISSUED A WINTER WX ADVY TO COVER THE
FORMER...EXCEPT I THREW IN SIOUX COUNTY NEB WHICH WILL COOL OFF
SOONER. IN THE MEANTIME...TSRA/S HAVE DEVELOPED IN THE EASTERN ZONES
THIS AFTERNOON UNDER A POTENT VORT MAX WITH A LOT OF MOISTURE
ADVECTION GOING ON. I EXTENDED THE TSRA CHANCES INTO THE EVENING
HOURS WHICH MIGHT OVERLAP SOME SNOW CHANCES...BUT WITH SO MUCH
ENERGY AROUND THUNDERSNOW IS CONCEIVABLE. ONLY OTHER CONCERN IS A
SLIGHT CHANCE OF FZRA IN SE WY WHERE THE GROUND TEMPS WILL BE COLD
WITH A FEW HOURS OF WARM AIR ALOFT AFTER MIDNIGHT. HAVE NOT
MENTIONED IN THE FORECAST BUT EVENING SHIFT WILL MONITOR. MOVING
ON...SNOW CHANCES WILL LINGER IN THE EASTERN TIER THROUGH TUESDAY
MORNING AND TEMPS WILL STAY SUPPRESSED UNDER CLOUD COVER ON THE BACK
SIDE OF THE WINTER STORM.

LONG TERM...TUESDAY THROUGH SUNDAY...SPLIT FLOW PATTERN DEVELOPS
WITH THE FORECAST AREA BETWEEN STORM TRACKS. THUS A DRY PERIOD WITH
NEAR NORMAL TEMPS AND LIGHT WINDS ARE TO BE EXPECTED. MAY HAVE TO
CONTEND WITH A BACKDOOR COLD FRONT IN THE FRIDAY-SUNDAY TIME
FRAME...WHICH COULD SET OFF A ROUND OF AFTERNOON SHOWERS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY TO 6 PM MONDAY
     FOR WYZ059-WYZ060-WYZ064-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY TO 6 PM
     MONDAY FOR NEZ001-NEZ002.

&&

WEILAND
Hazardous weather outlook, Apr 23, 2:44 PM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SUN APR 23 2006

NEZ002-003-019>021-054-055-242045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
244 PM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
RAIN WILL DEVELOP TONIGHT AND CHANGE TO SNOW BY LATE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE MONDAY AND MONDAY NIGHT. ACCUMULATIONS SHOULD
BE LIGHT...1 TO 3 INCHES ON GRASSY AREAS...EXCEPT LESS THAN AN
INCH ACROSS THE I-80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001-WYZ059-060-064-066>070-242045-
SIOUX-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
244 PM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 6 PM MONDAY. PLEASE REFER TO THE LATEST ADVISORY
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 6 PM MONDAY. PLEASE REFER TO THE LATEST ADVISORY
STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ061>063-065-242045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
244 PM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SCATTERED RAIN SHOWERS WILL DEVELOP TONIGHT AND CHANGE TO SNOW
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL CONTINUE MONDAY AND MONDAY NIGHT. ACCUMULATIONS
SHOULD BE LIGHT...1 TO 3 INCHES ON GRASSY AREAS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.